Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 174, NWS Cheyenne, WY

September 1, 20084 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 1, 2008, 5:30 PM MDT for 4 counties in Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2008, 5:30 PM MDT (23:30 UTC)
Expired
Sep 1, 2008, 6:12 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 156 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 5:16 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:07 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 1, 2:07 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT MON SEP 1 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A STRONG UPPER LEVEL TROUGH CONTINUES TO IMPACT THE NORTHERN
ROCKIES AND WILL CONTINUE TO BE PRESENT THROUGH THE EVENING HOURS
ACROSS THE FORECAST AREA BEFORE IT MOVES NORTHEAST OF THE AREA. A
SIGNIFICANT DRY SLOT MOVED OVER MOST OF SOUTHEAST WYOMING EARLY
THIS MORNING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON. THIS
HAS RESULTED IN MUCH LESS PRECIPITATION THAN EARLIER EXPECTED
DURING THE LABOR DAY PERIOD...BUT ALSO IS PROVIDING GOOD DAYTIME
HEATING THAT COULD LEAD TO SLIGHTLY BETTER INSTABILITY LATE THIS
AFTERNOON AND EVENING.

CARBON COUNTY HAS BEEN RECEIVING PRECIPITATION FOR MOST OF THE
DAY...AS THIS AREA WAS ALREADY BENEATH THE BAND OF RAINFALL
LOCATED CLOSER TO THE SUPPORT FROM THE UPPER TROUGH. THE CLOUD
COVER AND PRECIPITATION THERE HAVE COMBINED TO CREATE A VERY COOL
AND RAINY DAY...WITH TEMPERATURES NOT LIKELY TO RISE BEYOND
POSSIBLY 50 DEGREES LATE THIS AFTERNOON.

WHILE LAPS CAPE VALUES HAVE BEEN INCREASING IN THE PANHANDLE
EARLY THIS AFTERNOON...LAPS LIFTED INDICES VALUES CONTINUE TO SHOW
THE LOWER ATMOSPHERE REMAINING QUITE STABLE WITH +2 TO +3 VALUES
FOR THE LIFTED INDEX. A FEW WEAK SHOWERS AND THUNDERSTORMS HAVE
MOVED OFF THE LARAMIE RANGE ACROSS NORTHERN LARAMIE COUNTY EARLY
THIS AFTERNOON...AND A TREND TOWARD SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE AS THE DIFLUENCE AHEAD OF THE UPPER
TROUGH AND THE 90 TO 100 KNOT JET STREAK MOVES GENERALLY NORTH
ACROSS CENTRAL WYOMING LATE THIS AFTERNOON...AND THE ENHANCING
AFFECTS OF THE RIGHT ENTRANCE REGION TO THE JET STREAK GET CLOSER
TO THE FORECAST AREA. THE STORM PREDICTION CENTER HAS REMOVED THE
FORECAST AREA FROM THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND TONIGHT...BUT A FEW STORMS AHEAD OF THE COLD FRONT MAY BRIEFLY
BECOME STRONG WITH SMALL HAIL...MODERATE RAINFALL AND GUSTY WINDS.

THE COLD FRONT HAS ALREADY MOVED THROUGH THE DOUGLAS AREA EARLY
THIS AFTERNOON AND WILL MOVE SOUTH ACROSS THE FORECAST AREA
FAIRLY QUICKLY THROUGH MID-EVENING. WITH THE FRONTAL
PASSAGE...EXPECT STRONG AND GUSTY NORTHWEST WINDS TO DEVELOP.
BELIEVE THAT THE WIND SPEEDS IN THE NEBRASKA PANHANDLE WILL
ONLY APPROACH THE 30 MPH WIND ADVISORY CRITERIA. EVENING SHIFT
WILL NEED TO MONITOR IN CASE THE WINDS BECOME STRONGER THAN
EXPECTED...AND AN ADVISORY MAY BECOME NECESSARY FOR THE EVENING
HOURS FOLLOWING THE FRONTAL PASSAGE.

HAVE MENTIONED PATCHY FROST ACROSS THE LOWER ELEVATIONS OF ALBANY
AND CARBON COUNTIES OVERNIGHT INTO EARLY TUESDAY AS FORECAST LOW
TEMPERATURES SHOULD DROP BELOW 36 DEGREES. THE AVERAGE FIRST FROST
AT LARAMIE IS ACTUALLY SEPTEMBER 1ST ACCORDING TO THE XMACIS
CLIMATE DATA PROGRAM...SO A FROST THIS EARLY IS NOT UNUSUAL AROUND
THE LARAMIE AREA.

FOLLOWING THE FRONTAL PASSAGE AND THE EXIT OF THE UPPER LEVEL
TROUGH OVERNIGHT...TEMPERATURES TUESDAY WILL BE AROUND 8 TO 15
DEGREES COOLER THAN NORMAL WITH DRY CONDITIONS EXPECTED. A SHORT-
WAVE RIDGE AND RETURN TO SOUTHWEST FLOW ALOFT WILL KEEP DRY
CONDITIONS IN PLACE FOR WEDNESDAY WITH A SLIGHT WARMING TREND TO
ONLY AROUND 5 DEGREES COOLER THAN NORMAL. LOW CLOUDS WILL BE
POSSIBLE EARLY WEDNESDAY AS LINGERING MOISTURE WILL BANK UP
AGAINST THE HIGHER TERRAIN DUE TO UPSLOPE FLOW TOWARD ANOTHER
DEVELOPING LEE TROUGH.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
SOMEWHAT COOLER THAN AVERAGE CONDITIONS EXPECTED OVER THE CWA FOR
MOST OF THE PERIOD AS AREA WILL BE UNDER GENERALLY NORTHWEST FLOW
ALOFT ON WESTERN SIDE OF BROAD CYCLONIC UPPER FLOW. THIS WILL
ALLOW FOR PERIODIC SHORTWAVES AND PUSHES OF COOLER AIR TO MOVE
OVER THE REGION FROM CANADA. BEST CHANCES FOR PRECIPITATION WILL
ACCOMPANY THE PASSAGE OF SHORTWAVES IN THIS UPPER FLOW...WITH
FRIDAY HAVING THE BEST OPPORTUNITY DURING THE PERIOD. OTHER WEAKER
IMPULSES WILL PASS BY MAINLY TO THE NORTHEAST OF THE CWA BUT
CANNOT RULE OUT A FEW SHOWERS WITH THESE AS WELL. SOME WARMING
POSSIBLE EARLY NEXT WEEK AS UPPER RIDGE OVER THE FAR WESTERN CONUS
BEGINS TO SHIFT EASTWARD WHILE WEAKENING...VEERING UPPER FLOW TO
MORE WESTERLY OVER THE REGION.

&&

.AVIATION...
AREAS OF MVFR AND LOCALIZED IFR CEILINGS WILL CONTINUE TO BE
PRESENT FROM NEAR KRWL TO KDGW THIS AFTERNOON. EXPECT MVFR
CONDITIONS TO SPREAD EASTWARD THIS EVENING AS SHOWER AND
THUNDERSTORM ACTIVITY INCREASES INTO THE NEBRASKA PANHANDLE. A
COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA LATE
THIS AFTERNOON AND INTO THE EVENING PRODUCING STRONG AND GUSTY
NORTHWEST WINDS. EXPECT THE LOW CLOUDS AND STRONG WINDS TO EXIT
THE AREA BY EARLY TUESDAY MORNING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Sep 1, 10:37 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON SEP 1 2008

NEZ001>003-019>021-054-055-WYZ059>070-021645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1037 AM MDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL BRING A COLD FRONT ACROSS
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE LATE TODAY AND
TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING AND SPREAD EAST
ALONG AND JUST AHEAD OF THE COLD FRONTAL PASSAGE. MODERATE
RAINFALL WILL BE POSSIBLE WITH THE SHOWERS...ALONG WITH SOME SMALL
HAIL AND STRONG AND GUSTY WINDS WITH THE STRONGER THUNDERSTORMS.
THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO BE LIMITED TO
EXTREME SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE JUST AHEAD OF
THE COLD FRONTAL PASSAGE THIS EVENING. STRONG AND GUSTY NORTHWEST
WINDS WILL DEVELOP WITH THE COLD FRONTAL PASSAGE...WITH MANY AREAS
EAST OF THE LARAMIE RANGE EXPERIENCING SUSTAINED WINDS UP TO
AROUND 25 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

In the hours before

Special weather statement, Sep 1, 3:12 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT MON SEP 1 2008

WYZ066>069-012245-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE
312 PM MDT MON SEP 1 2008

A NARROW LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT
25 MILES AN HOUR ACROSS PARTS OF PLATTE, GOSHEN AND LARAMIE
COUNTIES THROUGH 430 PM...AND SHOULD ARRIVE IN THE CHEYENNE AREA
AROUND 4 PM. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY
SOME SMALL HAIL.
Special weather statement, Sep 1, 4:23 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT MON SEP 1 2008

NEZ001-019-020-054-WYZ067>070-020030-
SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
HARRISBURG...KIMBALL...WHEATLAND...GUERNSEY...TORRINGTON...
CHEYENNE...PINE BLUFFS
423 PM MDT MON SEP 1 2008

...STRONG THUNDERSTORMS EXTENDED FROM TORRINGTON TO JUST NORTH
OF CHEYENNE,,,

AT 410 PM...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
TORRINGTON TO JUST NORTH OF CHEYENNE. THE THUNDERSTORMS WILL
MOVE TO THE EAST AT 30 MPH AND WILL MOVE TO NEAR A HARRISON
TO PINE BLUFFS LINE BY 530 PM.  THE STRONG STORMS WILL
AFFECT THE CITIES OF TORRINGTON...SCOTTSBLUFF...GERING AND
HARRISBURG DURING THAT TIME.

AT 357 PM...THE TORRINGTON AIRPORT REPORTED A WIND GUST TO
56 MPH ALONG WITH HEAVY RAINFALL.

THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...
WIND GUSTS MAINLY BETWEEN 40 AND 50 MPH AND DANGEROUS
LIGHTNING AS THEY MOVE EAST THROUGH 530 PM.

WHEN A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS
AND AWAY FROM WINDOWS FOR SAFETY.

WEILAND
Local storm report, Sep 1, 5:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     MORRILL                 41.96N 103.92W
09/01/2008                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            TREE UP ROOTED POWER POLE BROKEN OVER

0440 PM     TSTM WND DMG     MORRILL                 41.96N 103.92W
09/01/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            IN TOWN 4 INCH LIMB BROKEN OFF

0443 PM     TSTM WND GST     5 S MORRILL             41.89N 103.92W
09/01/2008  E45 MPH          SCOTTS BLUFF       NE   TRAINED SPOTTER

            45 TO 50 MPH WITH RAIN

0445 PM     TSTM WND GST     3 NE SCOTTSBLUFF        41.90N 103.62W
09/01/2008  E60 MPH          SCOTTS BLUFF       NE   TRAINED SPOTTER

            60 TO 70 MPH

0451 PM     TSTM WND DMG     2 SSW TERRYTOWN         41.82N 103.68W
09/01/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            40 MPH GUST TO 62MPH DIME HAIL SHINGLES BLOWN OFF TREE
            DAMAGE

0503 PM     TSTM WND DMG     9 N MINATARE            41.94N 103.50W
09/01/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            EST 80 MPH TREES BROKEN OFF OLD TRAILER MOVED OFF BLOCKS

0521 PM     TSTM WND DMG     18 SW ALLIANCE          41.92N 103.12W
09/01/2008                   MORRILL            NE   TRAINED SPOTTER

            EST 75 MPH TREE DOWN 15 IN DIAMETER

0454 PM     TSTM WND DMG     3 WNW SCOTTSBLUFF       41.88N 103.72W
09/01/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            5 INCH TREE BLOWN OVER

0515 PM     TSTM WND DMG     1 N MINATARE            41.83N 103.50W
09/01/2008                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            ROOFS BLOWN OFF TREES UPROOTED

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:46 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux49 min
Sep 1, 5:21 PM MDTTornado WarningCYSBox Butte27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.